Nebraska, 2019

Winter Storm and High Wind in Nebraska, March 14, 2019

March 14, 2019 · NWS OAX · 14 events in 14 counties and zones

A strong area of low pressure moved off the front range of the Rockies. Record moisture combined with record snowpack, on frozen ground, with thick ice in the rivers created widespread flooding with many rivers reaching moderate to major flooding.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong area of low pressure moved off the front range of the Rockies. Record moisture combined with record snowpack, on frozen ground, with thick ice in the rivers created widespread flooding with many rivers reaching moderate to major flooding. On the back side of the low pressure system, rain changed to snow. Strong northwest winds of 40 to 65 mph also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 13, 10:54 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 13, 10:54 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1154 PM CDT Wed Mar 13 2019

.SHORT TERM...(Tonight through Thursday night)
Issued at 415 PM CDT Wed Mar 13 2019

...MODERATE TO MAJOR AND POSSIBLY HISTORIC FLOODING EXPECTED...

The heavy rain has shifted north of the area, however the rivers
continue to respond to the .5 to 1.5 inches of rainfall and
melting snow. Numerous county roads are flooded due to the
elevated rivers and streams and water from the melting snow. Some
communities may become isolated due to the roads being underwater.
Ice jams were reported in the Wisner, Beemer, Pierce, Niobrara,
and Big Island areas.

Drier air has pushed in with much warmer temperatures in the 60s
working into the southern part of the forecast area. Thunderstorms
have been developing ahead of the surface low as the storm system
continues to move into the midwest. CAPE has increased to 1000
J/kg and bulk shear is 40 to 50kts. We may continue to see some
wind gusts over 40 mph through this evening. We are in the
marginal risk for severe weather. Isolated large hail, damaging
winds, and a small risk for tornadoes continues through the early
evening.

The bulk of the additional rain and rain changing to snow will
occur in northeast Nebraska where a half to one inch of
precipitation is expected. Farther south, melting will continue,
however rainfall amounts would be a trace to a half an inch.

A combination of the rain changing to snow and high winds are
forecast for Thursday. Although snow amounts are not large, one to
four inches, combined with winds gusting to 50 to 60 mph will
produce blowing snow and whiteout conditions at times. For this
area considered a blizzard warning for Knox and Antelope counties
and a winter storm warning for the rest of northeast Nebraska,
however for consistency included a winter storm warning for the
area.

The low pressure system has been record setting across parts of
Colorado and is forecast to deepen to around 980mb over eastern
Nebraska later tonight. As the low pressure system tracks to the
east, northwest winds will be on the increase for Thursday.
Overnight temperatures will be the highs for the day with falling
temperatures Thursday.

A high wind warning is adjacent to the winter storm warning where
accumulating snow is less likely, however expect the wind gusts
from 50 to 60 mph. A wind advisory is likely Thursday night,
however did not extend the headline as timing on the warning may
further be adjusted. A wind advisory is in effect for the rest of
the forecast area from Mid-morning Thursday until Thursday night
with wind gusts to 55 mph.

.LONG TERM...(Friday through Wednesday)
Issued at 415 PM CDT Wed Mar 13 2019

The main significant weather is through Thursday night.
Temperatures closer to normal are forecast Saturday through
Monday. A shortwave will be a chance for rain/snow to the area
Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1151 PM CDT Wed Mar 13 2019

Rain at KOFK will transition to a wintry mix of freezing rain and
ice pellets over the next 12 hours with IFR conditions and then
transitioning to snow. Believe it will remain rain at KLNK/KOMA.
Southeast winds transition to northwest through time and increase
to 30 to 50 knots.

&&

.HYDROLOGY...
Issued at 415 PM CDT Wed Mar 13 2019

Numerous flood warnings and flash flood warnings were issued
yesterday and today. Flooding concerns include the Elkhorn,
Platte, Big Blue, Nishnabotna River basins and numerous creeks and
levees. Some rivers will reach moderate to major flood levels. To
keep abreast of the latest river levels and forecasts, refer to
our ahps pages accessed from weather.gov/oax.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Thursday evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Wind Advisory from 9 AM Thursday to 1 AM CDT Friday for NEZ015-
     034-044-045-051>053-066>068-078-088>093.

     High Wind Warning from 9 AM to 8 PM CDT Thursday for NEZ032-033-
     042-043-050-065.

     Winter Storm Warning from 5 AM Thursday to 1 AM CDT Friday for
     NEZ011-012-016>018-030-031.

IA...Flood Watch through Thursday evening for IAZ043-055-056-069-079-
     080-090-091.

     Wind Advisory from 9 AM Thursday to 1 AM CDT Friday for IAZ043-
     055-056-069-079-080-090-091.

&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DeWald
HYDROLOGY...Zapotocny
Hazardous weather outlook, Mar 13, 4:00 PM CST, 12 hours before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
500 PM CDT Wed Mar 13 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-141200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
500 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight through Thursday night

Numerous headlines remain in place related to the strong area of
low pressure over western Kansas that will track into eastern
Nebraska and western Iowa tonight and across Iowa Thursday.

Isolated large hail, damaging winds, and a possible brief tornado
is possible through early evening for parts of southeast Nebraska
as temperature have warmed into the 60s and isolated thunderstorms
develop in a marginally severe environment. In addition, winds
will periodically gust over 40 mph.

Numerous flood related headline remain in place due to the ongoing
heavy rain and snow melt. Additional rainfall will continue through
tonight especially for northeast Nebraska. Amounts will vary from
a trace to a half an inch south of the Platte River and a half of
an inch to one inch north of the Platte River.

Widespread flooding has begun with numerous rivers possibly
reaching moderate to major flood levels. Road are closing due to
flooding. If traveling be sure to check the latest road reports
before heading out.

Rain changes to snow in northeast Nebraska before daybreak
Thursday, with blowing snow with white out conditions possible as
northwest winds increase to 30 to 40 mph and wind gusts 50 to 60
mph. A winter storm warning is in effect for 1 to 4 inches of snow
combined with the gusty winds for Knox, Cedar, Antelope, Pierce,
Wayne, and Madison counties.

A high wind warning is in effect for Colfax, Stanton, cuming,
Platte, Butler, and Seward counties Thursday.

A wind advisory is in effect for areas south of the high wind
area later Thursday morning and Thursday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Moderate to major flooding will continue Thursday into Friday.
Many of the smaller streams will rise and fall quickly with
flooding only lasting a day or two. But some of the larger rivers
will experience flooding conditions for several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. However spotter
are encouraged to report flooding to the National Weather Service.

Zapotocny

In the hours before

Local storm report, Mar 13, 10:18 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1118 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            1 SSE NORTH BEND        41.45N 96.77W
03/13/2019                   DODGE              NE   EMERGENCY MNGR

            THE HOUSING THAT HOLDS THE GAUGE EQUIPMENT
            WAS KNOCKED OVER BY FLOWING ICE. DATA
            MEASUREMENTS ON THE PLATTE RIVER AT THIS
            LOCATION UNAVAILABLE UNTIL FURTHER NOTICE.

&&

DEWALD
Local storm report, Mar 13, 11:26 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1226 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     FLASH FLOOD      BEEMER                  41.93N 96.81W
03/14/2019                   CUMING             NE   LAW ENFORCEMENT

            6 RESIDENCES BEING EVACUATED IN BEEMER.
            POSSIBLY DUE TO AN ICE JAM 2 MILES WEST OF
            BEEMER OR 4 SOUTHEAST OF WISNER. FLOOD
            WATERS ALSO AFFECTING HIGHWAY 275.

&&

DEWALD
Local storm report, Mar 13, 11:34 PM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1234 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     FLOOD            INGLEWOOD               41.42N 96.50W
03/14/2019                   DODGE              NE   EMERGENCY MNGR

            RESIDENTS SOUTH OF INGLEWOOD ARE BEING
            EVACUATED.

&&

DEWALD
Local storm report, Mar 14, 1:52 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
252 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     FLOOD            3 SSE INGLEWOOD         41.38N 96.47W
03/14/2019                   SAUNDERS           NE   EMERGENCY MNGR

            RESIDENTS OF THE WOODCLIFF LAKES COMMUNITY
            HAVE BEEN ASKED TO EVACUATE.

&&

DEWALD
Local storm report, Mar 14, 3:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
419 AM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLOOD            3 W MEAD                41.23N 96.55W
03/14/2019                   SAUNDERS           NE   NWS EMPLOYEE

            HIGHWAY 92 CLOSED.

0414 AM     FLOOD            2 SSW COLUMBUS          41.41N 97.37W
03/14/2019                   PLATTE             NE   STORM CHASER

            WATER COVERING HIGHWAY 30 AND HIGHWAY 81
            INTERSECTION.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind, 5 winter storm. Local standard time, as filed.

Winter Storm, Wayne

When
March 14, 4:00 AM CST to 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Winds gusted up to 62 mph. Snow and blowing snow with near whiteout conditions also occurred.

Winter Storm, Madison

When
March 14, 4:00 AM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Winds gusted up to 63 mph. Snow and blowing snow with near whiteout conditions also occurred.

Winter Storm, Boone

When
March 14, 4:00 AM CST to 6:00 PM CST
Where
Boone forecast zone
Reported by
AWOS
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph. Snow and blowing snow with near whiteout conditions also occurred.

Winter Storm, Antelope

When
March 14, 4:00 AM CST to 6:00 PM CST
Where
Antelope forecast zone
Reported by
Trained Spotter
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph. Snow and blowing snow with near whiteout conditions also occurred.

Winter Storm, Pierce

When
March 14, 4:00 AM CST to 6:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Winds gusted up to 58 mph. Snow and blowing snow with near whiteout conditions also occurred.

High Wind, Platte

When
March 14, 6:00 AM CST to 7:00 PM CST
Where
Platte forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Wind gusts up to 59 mph were measured.

High Wind, Stanton

When
March 14, 6:00 AM CST to 7:00 PM CST
Where
Stanton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Wind gusts up to 58 mph were estimated.

High Wind, Cuming

When
March 14, 6:00 AM CST to 7:00 PM CST
Where
Cuming forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Wind gusts up to 58 mph were estimated.

High Wind, Colfax

When
March 14, 6:00 AM CST to 7:00 PM CST
Where
Colfax forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Wind gusts up to 58 mph were estimated.

High Wind, Dodge

When
March 14, 6:00 AM CST to 7:00 PM CST
Where
Dodge forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Wind gusts up to 58 mph were estimated.

High Wind, Butler

When
March 14, 6:00 AM CST to 7:00 PM CST
Where
Butler forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Wind gusts up to 58 mph were estimated.

High Wind, Saunders

When
March 14, 6:00 AM CST to 7:00 PM CST
Where
Saunders forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Wind gusts up to 58 mph were estimated.

High Wind, Seward

When
March 14, 6:00 AM CST to 7:00 PM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Wind gusts up to 58 mph were estimated.

High Wind, Saline

When
March 14, 6:00 AM CST to 7:00 PM CST
Where
Saline forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Wind gusts up to 58 mph were estimated.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801491, 801492, 801493, 801494, 801495, 801496, 801497, 801498, 801499, 801500, 801501, 801502, 801503, 801504.